Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Cleveland, OH

August 13, 2005Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 13, 2005, 3:36 PM EDT for Crawford County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 3:36 PM EDT (19:36 UTC)
Expired
Aug 13, 2005, 4:30 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:41 PM EDTTSTM WND DMG9 Sw Meadville, PASEVERAL TREES DOWN IN SOUTH SHENAGO. REPORTED BY DISPATCH.
Aug 13, 4:15 PM EDTHAIL 0.75Cochranton, PA0.75 INCH HAIL ALONG WITH GUSTS OF 40-45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 131937
SVRCLE
PAC039-132030-
/O.NEW.KCLE.SV.W.0211.050813T1936Z-050813T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 430 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF MEADVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY BUT COULD AFFECT COCHRANTON AREA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4150 8001 4149 8003 4149 8012 4148 8013
      4149 8052 4161 8051 4172 8000 4157 7995
      4154 7995

$$
2 follow-up statements
000 
WWUS51 KCLE 132003
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
403 PM EDT SAT AUG 13 2005

PAC039-132030-
/O.CON.KCLE.SV.W.0211.000000T0000Z-050813T2030Z/
CRAWFORD PA-
403 PM EDT SAT AUG 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
CRAWFORD COUNTY...


AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF MEADVILLE...AND MOVING EAST AT 20 MPH.


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4150 8001 4149 8003 4149 8012 4148 8013
      4149 8052 4161 8051 4172 8000 4157 7995
      4154 7995

$$
000 
WWUS51 KCLE 132029
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
429 PM EDT SAT AUG 13 2005

PAC039-132039-
/O.EXP.KCLE.SV.W.0211.000000T0000Z-050813T2030Z/
CRAWFORD PA-
429 PM EDT SAT AUG 13 2005


...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
430 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4150 8001 4149 8003 4149 8012 4148 8013
      4149 8052 4161 8051 4172 8000 4157 7995
      4154 7995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:25 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 13, 2:25 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
225 PM EDT SAT AUG 13 2005

.SHORT TERM (TODAY THRU MONDAY)...
KIND OF A TOUGH FCST TDA WITH MODELS AGN HAVING DIFFS IN THE SHORT
TERM.  FIRST THOUGHT WAS TO FOLLOW THE NAM SOL OF A FASTER FRONTAL
MOVEMENT.  THINKING WAS THAT CONVECTION WOULD FIRE NXT FEW HRS OVER
SRN IN/ERN IL WHERE BEST DEWPOINT AND INSTABILITY IS OCCURING. WAS
THEN EXPECTING THIS PRECIP TO MOVE ENE ACRS FA AND WAS HOPING FRONT
WOULD SAG S ACRS AREA LATER TGNT IN WAKE OF THIS PRECIP. HOWEVER
CONSENSUS FROM NEIGHBORING OFFICES IS TO FOLLOW SLOWER GFS WHICH
DVELPS A TRIPLE POINT OVR NW OH TGNT AND THUS HAS BEST PRECIP CHCS
THAT AREA.  THUS WL FOLLOW KIND OF A GENERIC COMPROMISE SOL THIS
FCST.  ALL AREAS WL CONT TO SEE LIKELY POPS TGNT AND SUN.  PRECIP WL
LIKELY BE FAIRLY SCT AT FIRST BUT DO EXPCT IT TO FILL IN SUM LATER
TGNT.  BNDRY SHOULD FINALLY MAKE IT S OF FA TMRW NGT.  COULD BE SUM
RESIDUAL SHRA BEHIND FNT SUN EVE AND WL HANG ON TO CHC WORDG TMRW
EVE.

INSTABILITY DOES NOT APPR TO BE ALL THAT GREAT TDA AS 7H TEMPS
PROGGED TO BE ARND 9 DEG AT 18Z GIVING NOMINAL MID LEVEL LAPSE
RATES.  LITTLE BIT MORE UNSTABLE FURTHER DOWN SOUNDINGS BUT HAVE TO
GET TO SRN 1/3 OF FA BEFORE CAPES GET TO 1000 J/KG.  THUS NOT REALLY
EXPECTING MUCH IF ANY SVR WX THIS AFT AND EVE.  BEST INSTABILTY
RIGHT NOW OVER THE ERN 1/3 OF AREA AND HAVE SEEN SUM NEW DEVLOPMENT
THIS AREA PAST FEW VOLUME SCANS.

DRY WX EXPCTED MON AND MON NIGHT AS SFC HI BLDS IN.  WL SEE DRIER
NELY FLOW FOR BEGINNING OF WORKWEEK AND DWPTS SHOULD FINALLY DROP
OFF.

GUID TEMPS IN DECENT AGREEMENT WITH ABUNDANT CLOUDINESS AND WL BE
FOLLOWED FAIRLY CLOSELY TDA.

&&

.LONG TERM (TUE THRU SAT)...
LOOKS LIKE RETURN TO MORE NORMAL LIKE TEMPS IN STORE FOR FA AS
PATTERN SET TO BECOME ZONAL DURG LONG TERM.  WESTERLIES WL ZET UP
JUST N OF AREAS SO PATTERN SOULD BE PROGRESSIVE.  ALTHO IT APPRS
THERE WL BE A SERIES OF UPPER LEVEL DISTURBANCES PASSING THRU THE
RGN DURG PD...SFC HI RMNS ENTRENCHED OVER LERI THROUGH ERLY THU.
GIVEN NE TO ELY FLOW ASSOC WITH THIS FEATURE THINK PRECIP WL BE HARD
TO COME BY AS FRONTAL BNDRY SHOULD RMN S OF THE AREA.  CHCS FOR
PRECIP WL INCR FOR THE END OF THE WORKWEEK AS LOW PRES WL DVLP OVER
THE LWR LAKES AND DRAG A CDFNT ACRS FA ON FRI.  HIGH PRES WL AGAIN
BLD OVER AREA FM THE NW NEXT SAT.

AS FAR AS TEMPS GO...HIGHS WL BE A DEG OR TWO ABV OR BLO FOR MOST OF
THE LONG RANGE PD.  WARMEST DAY OF THE WEEK WL BE FRI AS SWLY FLOW
AHD OF CDFNT COULD PUSH TEMPS INTO THE MID 80S.

ALL IN ALL CONFIDENCE FAIRLY GOOD TDA AS MODELS HAVE BEEN CONSISTENT
IN TRENDING TO THE MORE PROGRESSIVE PATTERN.  AS USUAL SUM SLIGHT
TIMING DIFFS EXIST BUT THESE WL BE RESOLVED AS TIME GOES ON.

&&

.AVIATION (18Z-18Z)...
CDFNT ACROSS EXTREME NRN OH AND NW PA WILL SAG S. IT WILL PROBABLY
WAVER. SOME MODEL QUESTIONS AS TO WHETHER IT WILL CONTINUE TO SAG S
OR A WAVE WILL DEVELOP ALONG IT FOR LATER TONIGHT...GFS HAS THIS
FEATURE. IN THE SHORT TERM ONE AREA OF INSTABILITY IS OVER E CENTRAL
FORECAST AREA MOVING E AND ANOTHER OVER CENTRAL INDIANA. TSTMS
SHOULD DEVELOP IN THAT AREA THIS AFTN AND TRACK ACROSS THE SOUTHERN
FORECAST AREA...MFD...CAK AND YNG THIS EVE. SATELLITE SHOWS A S/WV
IOWA TO OK WHICH WILL MOVE ACROSS THE REGION LATE TONIGHT AND WITH
THE MOISTURE SOME RAIN...MAINLY RAIN AS PER AMS BECOMING MORE STABLE.
MVFR CONDITIONS WILL DEVELOP TONIGHT ESPECIALLY NEAR THE FRONTAL
BOUNDARY.

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
Hazardous weather outlook, Aug 13, 4:59 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
459 AM EDT SAT AUG 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140858-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
459 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TODAY BUT ORGANIZED SEVERE WEATHER IS NOT
LIKELY. HOWEVER...SOME STORMS WILL BE STRONG AND ISOLATED STORMS
COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SUNDAY. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE STORMS MAY OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.